Florida, 2013Damaging Winds in Florida, July 4, 2013
July 4, 2013 · NWS TBW · 4 events in 3 counties and zones
A ridge axis north of Florida brought southeast flow to the area with deep moisture and sea breeze convergence over the western half of the Florida peninsula. Afternoon and early evening thunderstorms produced damaging wind gusts in the Tampa Bay area and southern Nature Coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A ridge axis north of Florida brought southeast flow to the area with deep moisture and sea breeze convergence over the western half of the Florida peninsula. Afternoon and early evening thunderstorms produced damaging wind gusts in the Tampa Bay area and southern Nature Coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 4, 1:52 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 4, 1:52 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
252 PM EDT THU JUL 4 2013
.SHORT TERM (TONIGHT - SATURDAY)...
A COMBINATION OF THE SUBTROPICAL HIGH WHICH IS FARTHER NORTH AND
STRONGER THAN USUAL AND A TROUGH OVER THE CENTRAL GULF CONTINUES
TO PULL DEEP MOISTURE FROM THE TROPICS NORTHWARD OVER THE GULF.
OVER THE FLORIDA PENINSULA SOME DRIER AIR ALOFT HAS NUDGED ACROSS
THE STATE BUT THE COMBINATION OF LOW LEVEL MOISTURE... HEATING AND
THE EAST COAST SEA BREEZE ARE PRODUCING A ROUND OF AFTERNOON
CONVECTION THAT WILL AFFECT THE GULF COASTAL AREAS THIS AFTERNOON
AND THIS EVENING. WITH ANY LUCK THE RAIN WILL BE MOSTLY OVER WITH
BEFORE DARK FOR FIREWORKS VIEWS. WITH THE MAIN FOCUS OF STRONGER
CONVECTION ALONG THE POPULATED PORTIONS OF THE IMMEDIATE WEST
COAST IT IS IMPERATIVE THAT THOSE ENGAGED IN OUTDOOR ACTIVITIES
SEEK SAFE SHELTER BEFORE THE FIRST BOLT OF LIGHTNING STRIKES.
FOR SATURDAY THE TROUGH OVER THE GULF DRIFTS FARTHER WEST AND THE
PENINSULA CONTINUES IN SOUTHEAST FLOW WITH AFTERNOON AND EVENING
THUNDERSTORMS OVER ALONG THE WEST COAST AS THE EAST AND WEST COAST
SEA BREEZES COLLIDE.
.LONG TERM (SATURDAY NIGHT-WEDNESDAY)...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL RIDGE ACROSS THE STATE
FROM THE ATLANTIC THROUGH SUNDAY NIGHT. SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
ALONG SEA BREEZE AND OUTFLOW BOUNDARIES. A TUTT LOW WILL THEN
APPROACH SOUTH FLORIDA MONDAY AND MOVE OVER THE STATE MONDAY NIGHT
AND TUESDAY. SUBSIDENCE AND DRIER AIR ON THE APPROACHING SIDE OF THE
LOW WILL KEEP RAIN CHANCES LOW FOR SUNDAY NIGHT AND
MONDAY...ISOLATED TO WIDELY SCATTERED. RAIN CHANCES WILL THEN
INCREASE FOR TUESDAY AS THE LOW MOVES OVER THE AREA AND ENHANCES THE
DIURNAL CONVECTION. HIGH PRESSURE WILL THEN RETURN ACROSS THE AREA
WITH SCATTERED AFTERNOON AND EVENING SEA BREEZE THUNDERSTORMS
EXPECTED. TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD WITH
HIGHS IN THE UPPER 80S TO LOWER 90S AND LOWS AROUND 70 TO THE MID 70S.
&&
.AVIATION...
SCATTERED AFTERNOON THUNDERSTORMS COULD BRING BRIEF PERIODS OF
IFR/LIFR THROUGH 00Z...ESPECIALLY TO COASTAL TERMINALS. CONFIDENCE
IN TIMING TOO LOW TO INCLUDE TEMPO GROUPS.
&&
.MARINE...
SOUTHEAST WINDS WILL CONTINUE AND WILL BE IN THE ADVISORY TO
CAUTIONARY RANGE AT TIMES THROUGH THE WEEKEND THEN BACK TO EASTERLY
AND LIGHTER BY MONDAY.
&&
.FIRE WEATHER...
NO CONCERNS AT THIS TIME.
&&
.HYDROLOGY...
FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL RIVERS...THE LITTLE
MANATEE RIVER AT WIMAUMA...THE HORSE CREEK NEAR ARCADIA...THE
PEACE RIVER AT ARCADIA...AND THE MYAKKA RIVER AT MYAKKA RIVER
STATE PARK. RESIDENTS NEAR THESE RIVERS ARE ADVISED TO STAY UP TO
DATE ON THE CURRENT AND FORECAST RIVER LEVELS. THE LATEST RIVER
FORECASTS CAN ALWAYS BE FOUND AT:
WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=TBW.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 76 91 77 92 / 30 50 30 50
FMY 75 91 76 91 / 30 50 30 50
GIF 74 92 75 93 / 20 30 30 30
SRQ 76 91 76 92 / 30 50 30 50
BKV 72 92 73 93 / 30 40 30 40
SPG 78 89 78 91 / 30 50 30 50
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON
SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.
&&
SHORT TERM/MARINE/FIRE WEATHER...CP
LONG TERM/AVIATION...EJHazardous weather outlook, Jul 4, 5:33 AM EST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
633 AM EDT THU JUL 4 2013
FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-041600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
633 AM EDT THU JUL 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA TODAY WITH THE HIGHEST RAIN CHANCES NEAR THE
COAST. FREQUENT LIGHTNING...HEAVY RAINS AND STRONG GUSTY WINDS
WILL BE THE GREATEST HAZARDS EXPECTED WITH THE STORMS.
...WIND AND SEA IMPACT...
A SMALL CRAFT ADVISORY IS IN PLACE FOR THE NORTHERN AND CENTRAL
OFFSHORE WATERS TODAY WITH SMALL CRAFT NEEDING TO EXERCISE CAUTION
NEAR THE COAST.
...RIVER FLOOD IMPACT...
A FEW RIVERS REMAIN IN FLOOD TODAY. ADDITIONAL RAINFALL WILL
EXACERBATE FLOOD CONDITIONS AND ALLOW FOR THE POTENTIAL FOR
ADDITIONAL URBAN AND SMALL STREAM FLOODING WITH THE STORMS TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING...DEVELOPING ALONG SEA BREEZE AND OUTFLOW BOUNDARIES AS
HIGH PRESSURE REESTABLISHES ACROSS THE AREA. STRONG GUSTY
WINDS...HEAVY RAINFALL AND FREQUENT DEADLY LIGHTNING WILL BE
POSSIBLE WITH THE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
COLSON
In the hours before
Local storm report, Jul 4, 1:55 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
255 PM EDT THU JUL 4 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM NON-TSTM WND GST 1 NNE WEEKI WACHEE 28.52N 82.57W
07/04/2013 M42 MPH HERNANDO FL MESONET
MESONET STATION 1 NNE WEEKI WACHEE /XWKI/
REPORTED A 42 MPH WIND GUST.
&&
IRIS SYSTEMLocal storm report, Jul 4, 1:57 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
257 PM EDT THU JUL 4 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST 1 NNE WEEKI WACHEE 28.52N 82.57W
07/04/2013 M42 MPH HERNANDO FL MESONET
MESONET STATION 1 NNE WEEKI WACHEE /XWKI/
REPORTED A 42 MPH WIND GUST.
&&
IRIS SYSTEMSpecial weather statement, Jul 4, 2:04 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
304 PM EDT THU JUL 4 2013
FLZ055-060-041930-
MANATEE-SARASOTA-
304 PM EDT THU JUL 4 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL MANATEE
AND SARASOTA COUNTIES FOR STRONG THUNDERSTORMS WITH STRONG WIND GUSTS
VALID UNTIL 330 PM EDT...
AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED 7 MILES SOUTHEAST OF MYAKKA RIVER STATE
PARK...OR 8 MILES NORTHWEST OF NORTH PORT...MOVING NORTHWEST AT 30
MPH WILL AFFECT MYAKKA RIVER STATE PARK...BEE RIDGE...LAKEWOOD RANCH
AND DESOTO LAKES.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 191 AND 217.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2742 8258 2754 8235 2717 8209 2705 8235
TIME...MOT...LOC 1904Z 149DEG 27KT 2720 8227
Special weather statement, Jul 4, 2:31 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
331 PM EDT THU JUL 4 2013
FLZ051-052-055-056-060-042000-
HARDEE-POLK-HILLSBOROUGH-MANATEE-SARASOTA-
331 PM EDT THU JUL 4 2013
...STRONG THUNDERSTORMS WILL AFFECT HARDEE...MANATEE...NORTHWESTERN
SARASOTA...SOUTHEASTERN HILLSBOROUGH AND SOUTHWESTERN POLK
COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM ZOLFO SPRINGS TO LAKEWOOD
RANCH...OR ALONG A LINE EXTENDING FROM WAUCHULA TO 8 MILES EAST OF
SARASOTA...MOVING NORTHWEST AT 25 MPH...WILL AFFECT ZOLFO SPRINGS...
MYAKKA CITY...FRUITVILLE AND BEE RIDGE...UNTIL 400 PM EDT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 207 AND 229.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2757 8262 2759 8263 2760 8263 2760 8259
2762 8258 2765 8258 2778 8186 2744 8164
2728 8248 2754 8265
TIME...MOT...LOC 1931Z 150DEG 23KT 2750 8179 2738 8244Special weather statement, Jul 4, 2:57 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
357 PM EDT THU JUL 4 2013
FLZ051-055-042030-
HILLSBOROUGH-MANATEE-
357 PM EDT THU JUL 4 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
MANATEE AND SOUTHERN HILLSBOROUGH COUNTIES FOR STRONG THUNDERSTORMS
WITH STRONG WIND GUSTS VALID UNTIL 430 PM EDT...
AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED NEAR DUETTE...OR 15 MILES SOUTH OF FISH
HAWK...MOVING NORTHWEST AT 35 MPH WILL AFFECT FORT LONESOME...
DUETTE...WIMAUMA AND LITTLE MANATEE RIVER STATE PARK.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 240 AND 261.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2789 8255 2805 8226 2761 8207 2747 8230
2775 8249 2777 8245 2779 8243 2781 8245
2782 8241 2783 8244 2789 8241 2792 8248
2781 8247 2783 8254 2785 8257
TIME...MOT...LOC 1958Z 146DEG 32KT 2765 8220Special weather statement, Jul 4, 3:12 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
412 PM EDT THU JUL 4 2013
FLZ050-042100-
PINELLAS-
412 PM EDT THU JUL 4 2013
...STRONG THUNDERSTORMS WILL AFFECT PINELLAS COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM VENETIAN ISLES TO PINELLAS
POINT...OR ALONG A LINE EXTENDING FROM DOWNTOWN SAINT PETERSBURG TO
FORT DESOTO PARK...MOVING NORTHWEST AT 20 MPH...WILL AFFECT VENETIAN
ISLES...SNELL ISLE...VINOY PARK AND DOWNTOWN SAINT PETERSBURG...UNTIL
500 PM EDT.
THIS INCLUDES INTERSTATE 275 BETWEEN EXITS 6 AND 32.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.
&&
LAT...LON 2808 8285 2810 8282 2806 8280 2806 8279
2818 8280 2816 8275 2802 8266 2798 8268
2797 8262 2794 8271 2789 8258 2772 8262
2769 8264 2769 8271 2764 8267 2765 8270
2761 8272 2761 8273 2772 8275 2786 8286
TIME...MOT...LOC 2012Z 149DEG 19KT 2784 8263 2769 8269
RAGThunderstorm Wind, Hillsborough
- When
- July 4, 3:27 PM EST
- Where
- Hillsborough County, 0.61 mi E of Remlap
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 27.830, -82.370
A Twitter user reported awning and sheet metal peeled back on the roof of an addition to a manufactured home in Gibsonton. Time was estimated from radar.
Thunderstorm Wind, Hillsborough
- When
- July 4, 3:45 PM EST
- Where
- Hillsborough County, 0.92 mi SW of Tampa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 27.970, -82.460
Broadcast media relayed a picture of a tree knocked down on a house in Tampa. Time was estimated from radar.
Thunderstorm Wind, Pasco
- When
- July 4, 4:14 PM EST to 4:30 PM EST
- Where
- Pasco County, 1.4 mi WSW of Fivay Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 28.310, -82.540
Pasco county emergency management relayed reports of at least two downed trees in the Moon Lake area. Time estimated from radar.
Thunderstorm Wind, Hernando
- When
- July 4, 4:33 PM EST
- Where
- Hernando County, 3.68 mi SE of Weeki Wachee Acres
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 28.440, -82.560
Broadcast media relayed a picture of trees down on a car in Spring Hill. Time was estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in South Carolina, July 4, 20132 deaths · 2 events
- Rip Currents in Florida, July 4, 20131 death · 5 injured · 2 events
- Rip Current in North Carolina, July 4, 20131 death · 3 injured · 1 event
- Flash Flood and Damaging Winds in South Carolina, July 4, 20131 death · 50 kt wind · 7 events
- Flash Flooding and Flood in North Carolina, July 4 to 5, 2013$2.8 million · 50 kt wind · 10 events
- Flash Flooding and Flood in Vermont, July 4 to 5, 20131 injured · $875,000 · 8 events
- Hail and Damaging Winds in West Virginia, July 4, 2013$157,000 · 2 in hail · 11 events
- Flash Flooding in Utah, July 4 to 7, 2013$175,000 · 8 events
- Flash Flooding and Flooding in Alabama, July 4 to 6, 2013$60,000 · 21 events
- Flash Flood in New York, July 4, 2013$125,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 4 to 10, 2013$35,000 · 26 events
- Hail and Damaging Winds in Pennsylvania, July 4, 2013$80,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469098, 468913, 468914, 468923.